Alert archive / Montana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 64, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Sep 3, 2023, 6:18 PM MDT for Fergus County, Montana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2023, 6:18 PM MDT (00:18 UTC)
- Expired
- Sep 3, 2023, 6:45 PM MDT
- In force
- 27 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Billings radar (KBLX), 164 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.3 hours before the alert went out and 471 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 2069 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 6:00 PM MDT, 18 minutes earlier.
Area forecast discussion, Sep 3, 6:00 PM MDT, 18 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 600 PM MDT Sun Sep 3 2023 UPDATED AVIATION SECTION .SYNOPSIS... Showers and thunderstorms will continue to develop through the afternoon across the Northern Rockies, with rain and embedded thunderstorms become widespread along and south of the Montana Hwy 200 corridor during the overnight hours tonight and through Monday morning. High temperatures on Monday will be well below normal in wake of a cold front, with values only rising into the mid-50s to upper 60s. && .DISCUSSION... Rest of today through Monday night...primary forecast concern throughout the period will be rainfall amounts over Southwest and into portions of North Central Montana. Neutrally tilted H500 longwave trough orientated from Western Canada south to over Southern California, with a closed low centered over Northern California, will slowly lift northeast over the Great Basin (through midnight tonight), Central Rockies (Monday afternoon), and Northern High Plains (early Tuesday morning). At the surface, low pressure currently developing over Southern Alberta will continue to strengthen as it moves east southeast to Southern Saskatchewan (this evening) and eventually to NoDak/SoDak (Monday afternoon), pulling a cold front south and across North Central (early Monday morning) through Southwest (late/early Monday morning/afternoon) Montana. As of this afternoon, showers and thunderstorms were developing within an area of warm air advection ahead of the longwave trough over the Great Basin and southern portions of the Northern Rockies, with further development and expansion in areal coverage expected through the remainder of the afternoon and overnight hours tonight across the Northern Rockies, especially along and south of the Montana Hwy 200 corridor. While most thunderstorms through this evening and the early morning hours on Monday will be of the garden variety, generally producing gusty and erratic winds at best, and isolated strong to severe storm can't be ruled out across southern portions of Southwest Montana near the Idaho. Any storm that does become severe would be capable of large hail and damaging winds across the aforementioned region. Main threat from any shower or thunderstorm through the overnight hours tonight will be brief periods of heavy rainfall, generally 0.1" to 0.25" per hour beneath the strongest showers/storms. By Monday morning (between 09-15z) a transition from convective to predominately stratiform, with some embedded convective elements, precipitation is expected as the longwave trough axis slides east over Southwest through North Central Montana. As this transition occurs, moderate to at times heavy rainfall is expected across Southwest through Central Montana as a 75-150 mile wide mesoscale band pivots east northeast across the region. While some uncertainty does exist in how far north this mesoscale band of rain will extended/pivot through Monday morning/afternoon, overall model consensus keeps it along and south of the Montana Hwy 200 corridor. The passage of the cold front, widespread cloud cover, and precipitation will help to keep high temperatures well below normal during the day on Monday, with locations only warming into the mid- 50s to upper 60s. Precipitation coverage and intensity will gradually decrease through the evening hours on Monday as the best forcing slides east of the Northern Rockies, with only isolated mountain precipitation lingering into the morning hours on Tuesday. - Moldan On Tuesday, the aforementioned low exits eastward toward the Dakotas. Subsequently, Cluster Analysis favors a strong west to southwesterly flow aloft through the remainder of the week, indicative of daily chances for showers and thunderstorms, as well as a return to near normal seasonal temperatures back to the upper 70s and low 80s for most locations. Beyond that, CPC's 6 to 10 Day Outlook shows a 50 to 70% chance of likely above seasonal temperatures, but with a 30 to 50% chance of precipitation leaning below seasonal averages. - Pierce && .AVIATION... 600 PM MDT Sun Sep 3 2023 (04/00Z TAF Period) Southwest, Central, and North Central Montana will mostly remain VFR through around 07Z, with periods of MVFR/IFR conditions accompanying thunderstorms with heavy rain, hail, and strong erratic wind gusts east of a KDLN-KGTF-KHVR line. After 07Z, the passage of a low pressure trough and its associated cold front will shift winds more northerly and cause showers to become more widespread with mountain- obscuring MVFR conditions that could lower to IFR at times along and south of a KGTF-KLWT line, where scattered thunderstorms could redevelop after 16Z. -Coulston Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... While widespread flooding is not expected through Tuesday morning across Southwest and Central Montana, isolated instances of flooding/debris flows cant be ruled out in burn scars, low-lying, and other flood prone areas, especially from the afternoon hours today through early Monday afternoon as a potent and moisture laden disturbance lifts over the Great Basin and across the Northern/Central Rockies. Latest NBM probabilistic data suggests a 60% or greater chance for rainfall amounts to reach 0.5" by 12z Tuesday along and south of the Montana Hwy 200 corridor, with a 60% or greater chance of reaching 1" along and southeast of a Big Hole, to Boulder, to Kings Hill Pass, to Judith Gap line. The chance of reaching 2" across lower elevations of Southwest and Central Montana is generally less than 10%, with most mountains ranging from 10-30% (the exception being the Tobacco Roots where an impressive 60% chance exists). - Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 56 63 50 74 / 70 90 30 10 CTB 52 60 46 72 / 40 40 40 10 HLN 58 65 52 76 / 90 90 50 20 BZN 52 60 46 72 / 100 100 80 20 WYS 43 53 37 61 / 100 100 70 30 DLN 48 56 45 67 / 100 100 40 10 HVR 57 69 47 77 / 40 60 10 0 LWT 51 59 44 71 / 90 100 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Sep 3, 4:30 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Great Falls MT
430 PM MDT Sun Sep 3 2023
MTZ310-312>314-317-320-321-326-032315-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
Western and Central Chouteau County MT-
Cascade County below 5000ft MT-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
Fergus County below 4500ft MT-Gallatin Valley MT-
430 PM MDT Sun Sep 3 2023
...Strong thunderstorms will impact portions of east central
Broadwater, Meagher, Judith Basin, southwestern Fergus, northeastern
Gallatin, southeastern Chouteau and southeastern Cascade Counties
through 515 PM MDT...
At 428 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of Highwood to 20 miles
northeast of Manhattan. Movement was east at 25 mph. Thunderstorms
were also developing out ahead of this line.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
White Sulphur Springs, Stanford, Geraldine, Denton, Hobson, Moore,
Geyser, Neihart, Windham, Sapphire Village, Fort Logan, Utica,
Danvers, Checkerboard, Buffalo, Raynesford, Moccasin, Monarch,
Ringling, and Martinsdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, especially if camping, consider seeking shelter inside
a building or vehicle.
Heavy rainfall of up to one inch per hour is also occurring with
some of these storms. This may lead to minor localized flooding, or
debris flow in steep terrain. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4673 10990 4675 11005 4671 11015 4671 11027
4627 11028 4618 11035 4620 11077 4597 11080
4598 11114 4668 11120 4751 11068 4774 10993
4707 10961
TIME...MOT...LOC 2228Z 263DEG 22KT 4745 11060 4607 11103
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SCLocal storm report, Sep 3, 4:32 PM MDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
432 PM MDT Sun Sep 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Rain Boulder 46.24N 112.12W
09/03/2023 M0.60 inch Jefferson MT Trained Spotter
0.60 inches in the preceding hour.
&&
SACSpecial weather statement, Sep 3, 5:14 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
514 PM MDT Sun Sep 3 2023
MTZ310-311-313-314-317-318-320-321-040000-
Snowy and Judith Mountains MT-Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
Western and Central Chouteau County MT-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
Bears Paw Mountains and Southern Blaine MT-
Fergus County below 4500ft MT-
514 PM MDT Sun Sep 3 2023
...Strong thunderstorms will impact portions of east central Meagher,
Judith Basin, Fergus, southwestern Blaine, southeastern Hill,
southeastern Chouteau and southeastern Cascade Counties through 600
PM MDT...
At 512 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Big Sandy to 16 miles east
of White Sulphur Springs. Movement was northeast at 35 mph.
Thunderstorms were also developing out ahead of this line.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lewistown, Stanford, Geraldine, Denton, Hobson, Winifred, Moore,
Geyser, Fergus, Windham, Sapphire Village, Utica, Danvers, Hilger,
Iliad, Buffalo, Moccasin, Ackley Lake State Park, Glengarry, and
Garneill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, especially if camping, consider seeking shelter inside
a building or vehicle.
Heavy rainfall of up to one inch per hour is also occurring with
some of these storms. This may lead to minor localized flooding, or
debris flow in steep terrain. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4675 10923 4675 10938 4670 10939 4669 10946
4670 10982 4675 10996 4675 11005 4671 11016
4672 11027 4668 11027 4652 11089 4789 11032
4834 10933 4779 10890
TIME...MOT...LOC 2312Z 238DEG 30KT 4796 11001 4663 11058
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SCSpecial weather statement, Sep 3, 5:33 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
533 PM MDT Sun Sep 3 2023
MTZ328>330-040000-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
533 PM MDT Sun Sep 3 2023
...Strong thunderstorms will impact portions of south central
Madison and south central Beaverhead Counties through 600 PM MDT...
At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Monida, or 29 miles southeast of Dillon, moving
northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lima, Dell, and Snowline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4453 11276 4472 11280 4512 11211 4489 11184
4454 11264
TIME...MOT...LOC 2333Z 233DEG 20KT 4486 11229
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JAFSpecial weather statement, Sep 3, 5:43 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Great Falls MT
543 PM MDT Sun Sep 3 2023
MTZ330-040015-
Gallatin and Madison County Mountains and Centennial Mountains MT-
543 PM MDT Sun Sep 3 2023
...Strong thunderstorms will impact portions of southeastern
Beaverhead County through 615 PM MDT...
At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Kilgore, or 9 miles northwest of Idmon, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph, pea size hail and periods of
heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lakeview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4456 11187 4456 11189 4452 11211 4453 11213
4477 11201 4462 11151 4459 11153 4455 11147
4453 11151 4456 11159 4455 11161 4456 11171
4451 11182
TIME...MOT...LOC 2342Z 215DEG 33KT 4449 11200
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JAFSpecial weather statement, Sep 3, 6:01 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
601 PM MDT Sun Sep 3 2023
MTZ310-311-313-314-318-040030-
Snowy and Judith Mountains MT-Judith Basin County and Judith Gap MT-
Western and Central Chouteau County MT-
Bears Paw Mountains and Southern Blaine MT-
Fergus County below 4500ft MT-
601 PM MDT Sun Sep 3 2023
...Strong thunderstorms will impact portions of northeastern Judith
Basin, northwestern Fergus, southwestern Blaine, southeastern Hill
and eastern Chouteau Counties through 630 PM MDT...
At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Hobson, or 18 miles east of Stanford, moving northeast
at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stanford, Denton, Hobson, Winifred, Parker School, Agency, St.
Pierre, Sangrey, Azure, Windham, Rocky Boy, Moccasin, Ackley Lake
State Park, Danvers, Coffee Creek, Suffolk, Square Butte, Lloyd,
Judith Landing, and Hilger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4792 10889 4774 10890 4771 10882 4765 10877
4764 10871 4722 10925 4694 10996 4721 11036
4803 11008 4842 10968 4824 10908 4793 10863
TIME...MOT...LOC 0001Z 215DEG 49KT 4716 10982
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JAFThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:01 PM MDT | Special Weather Statement | TFX | Fergus | 29 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.